Tornadoes · United States · California · 2022
Unrated tornado, Desert Center, California, August 28, 2022
This Unrated tornado ran 0.2 miles across Riverside County on August 28, 2022, touching down at 2:35 PM PDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unratedthis tornado
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- Unrated
- Date
- August 28, 2022
- Touchdown
- 2:35 PM PDT (21:35 UTC)
- Lifted
- 2:40 PM PDT (21:40 UTC)
- On the ground
- 5 minutes
- Path length
- 0.2 miles (0.3 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Riverside County
- Touchdown point
- 33.746, -115.391
- Lift-off point
- 33.748, -115.392
- Record number
- 2208281535-01
What the Weather Service recorded
Isolated thunderstorms developed near Desert Center during the afternoon hours on the 28th as daytime heating combined orographic forcing aided in convective development. MLCAPE values upwards of 2,000-2,500 J/kg allowed these thunderstorms to become strong to severe. Adequate surface vorticity in place was enough for a landspout tornado to develop in Desert Center. Weak steering flow allowed for this landspout to remain over an open area with little movement. No damage or injuries were reported.
Images and videos showed a nearly stationary landspout over an open area north of Lake Tamarisk Desert Resort in Desert Center. No damage or injuries were reported.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the tornado touched down at Aug 28, 9:57 AM PDT, 4 hours 38 minutes earlier.
Area forecast discussion, Aug 28, 9:57 AM PDT, 4 hours 38 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 957 AM MST Sun Aug 28 2022 .UPDATE...18Z Aviation Discussion... && .SYNOPSIS... The weather pattern will shift into a drier regime with chances for showers and thunderstorms lowering and migrating almost exclusively to higher terrain regions. Storm activity early next week may be extremely limited before better moisture possibly begins to return towards the end of the week. Temperatures will gradually warm the next few days and widespread moderate heat risk will develop by Tuesday with highs nearing or exceeding 110 degrees. && .DISCUSSION... The monsoon will begin taking somewhat of a breather through early next week with high pressure building northward, warming aloft (and at the surface), and drier air. Drier mid-level air can already be seen on WV satellite this morning spreading in from the west and much of southern AZ & CA are cloud-free tonight. Objective analysis still show sufficient moisture across the region, much of it within the boundary layer with surface dew points in the 60s and mean mixing ratios around 10-12 g/kg. So, storms are still expected to develop today, but likely with considerably less coverage than Saturday, especially across the lower deserts. NBM PoPs are now under 10% for the lower deserts west of southern Gila County. Hi-res ensemble members do still support isolated development in some of the favorable terrain areas like Table Top Mesa and the Kofas. Storms in Yavapai County may also drift into parts of the northern Maricopa County foothills. Despite the lower coverage, storms can still be intense this afternoon. Parameters are still supportive of strong downbursts with high DCAPE and the moisture levels and instability values will support brief heavy rain. Average rain rates over 1 inch/hr will be possible, but storm motion may be to quick (~15 kts) for flash flooding to be a considerable risk. The following couple days, through early next week, strong high pressure will build north, with an H5 anticyclone eventually centering near the Las Vegas area, and dry air will continue to filter into the area. Global ensembles show PWATs may even dip below 1 inch by Tuesday across South-Central AZ. So, storms will become limited even across the AZ high terrain while rest of the region basks in ample sunshine. There is a clear signal in global models that a PV anomaly passing north of the area today and Monday will cut off over NM and gradually retrograde its way west- southwest through the rest of the week and possibly even reinforced by another wave Wednesday into Thursday. Strong northeasterlies and increased shear will likely develop between this PV wave and the high to the northwest, beginning Wednesday. This is a favorable Rim-to-Valley storm setup and the stronger shear conceptually would support organized strong to severe storm development. However, coming out of a brief hot and dry few days, coverage of storms may and likely will still be limited and it may be difficult for storms to survive off the high terrain. A modest moisture return will help, but a capping inversion over the lower deserts established during the early-week heat may be difficult to overcome. NBM PoPs are meager at less than 10% for the lower deserts through the end of the week and 10-20% for Southern Gila County. This is still several days out and evolution of the pattern and parameters can pave a different outcome more favorable for storms reaching the lower deserts. With the drying trend and strengthening high pressure early this week, surface temperatures will be on the rise and could push excessive levels by Tuesday. H5 will reach up to 593-595dm and 850 mb temps to around 30C by Tuesday. This will translate to surface max temperatures nearing or exceeding 110F across most of the lower deserts, including Phoenix. Max temps in Southeast CA may even reach 112-115F Tuesday and Wednesday. Widespread Moderate HeatRisk is expected with these temperatures and areas of High HeatRisk are now showing up across Southeast CA on Wednesday, which may end up warranting an Excessive Heat Watch. It has been a good stretch without an Excessive Heat Warning. The last one was over a month ago. Phoenix has not experienced a 110+ F high since July 22. This is not anticipated to be record-breaking heat, however, the Imperial Valley in CA is currently forecast to come within a couple degrees of the record high on Wednesday (Forecast: 114F; Record: 116F in 1950). Considering the time between heat of this magnitude extra precaution should be taken along with increased messaging. Temperatures are expected to decrease a few degrees after midweek, but remain near or a few degrees above normal. && .AVIATION...Updated 17z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Storm activity becomes mostly relegated to higher terrain areas today with just a 5% chance or less of direct storm impacts and a 10-20% chance of a weak outflow boundary impacting the terminals. Otherwise, westerlies are already returning to most terminals. Westerly flow may be locally breezy (10-15kt) from time to time this evening and tonight. Early tomorrow morning, expect easterlies at IWA. PHX is likely to remain westerly with perhaps some variability. Skies remain mainly clear. Southeast California/Southwest Arizona including KIPL and KBLH: No weather issues should exist through Monday morning under clear skies. Southerly winds will generally be favored with diurnal variations between SE and SW. A few gusts 15-20kt will be possible during the late afternoon/evening hours. && .FIRE WEATHER... Storm chances will continue to decline through the next few days becoming almost exclusively limited to the eastern AZ high terrain. A few isolated storms will still be possible over the lower deserts Today before the focus shifts to the high terrain. Gusty winds and brief heavy rain will be possible with any storms. Substantial drying through early this week will see afternoon MinRH values falling to 15-25% as early as Monday and persist through most of the week, while overnight MaxRH rebounds to around 40-60% most places. Apart from thunderstorms, winds will follow familiar diurnal patterns. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Benedict AVIATION...Heil/Hodges FIRE WEATHER...Benedict
In the hours before
Special weather statement, Aug 28, 2:09 PM PDT, 26 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
209 PM PDT Sun Aug 28 2022
CAZ570-282145-
Chuckwalla Valley CA-
209 PM PDT Sun Aug 28 2022
...A strong thunderstorm will impact portions of Riverside County
through 245 PM PDT...
At 209 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Desert Center. This storm was nearly stationary.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of Riverside County.
This includes CA Route 177 between mile markers 6 and 17.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3373 11521 3378 11538 3394 11531 3384 11509
TIME...MOT...LOC 2109Z 206DEG 4KT 3380 11529
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
CKThe surface observations
Blythe Airport (BLH), 64 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Yuma radar (KYUX), 155 km away, was scanning. The volume nearest the touchdown began at 21:37 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2022 tornado in CaliforniaEvery tornado in California since 1950Warnings in force in California nowThe forecast where you are
The other tornadoes of August 28, 2022
1 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| August 28 | 8:05 PM CDT | EF0 | Chippewa, MN | 0.9 | 25 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.